New Mexico, 2010

Hail in New Mexico, May 26, 2010

May 26, 2010 · NWS EPZ · 1 event in 1 county or zone

A dryline setup from far west Texas through the Sacramento Mountains and helped to provide lift for thunderstorms to develop over Otero County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dryline setup from far west Texas through the Sacramento Mountains and helped to provide lift for thunderstorms to develop over Otero County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 26, 2:36 AM MST, 11 hours 9 minutes earlier.

Area forecast discussion, May 26, 2:36 AM MST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
336 AM MDT WED MAY 26 2010

.SYNOPSIS...
MOISTURE WILL MOVE INTO THE REGION TODAY WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE FOR AREAS EAST OF THE
RIO GRANDE THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS
WILL BECOME MORE WIDESPREAD ON THURSDAY AND FRIDAY AS THE MOISTURE
SPREADS FURTHER WEST. THUNDERSTORMS WILL BECOME LESS FREQUENT ON
SATURDAY AS DRIER AIR MOVES INTO THE REGION. A DRY AND LESS ACTIVE
WEATHER PATTERN WILL OCCUR ON SUNDAY AND THE FIRST PART OF NEXT
WEEK. DAY TIME TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL
THROUGH THE FORECAST PERIOD.

&&

.DISCUSSION...
A WEAKENING SOUTHWEST FLOW ALOFT WILL ALLOW THE DRY LINE TO SHIFT
TO THE WEST INTO THE FORECAST AREA TODAY. METAR DATA AND SATELLITE
IMAGERY INDICATES MOISTURE IS ALREADY FLOWING INTO EASTERN
PORTIONS OF THE FORECAST AREA THIS MORNING AS PART OF AN ENHANCED
LOW LEVEL SOUTHEAST FLOW BEHIND THE DRY LINE. THIS MOISTURE WILL
FUEL THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER PORTIONS OF OTERO...EL PASO...HUDSPETH...AND DONA
ANA COUNTIES. MDL SOUNDINGS INDICATE DECENT DIRECTIONAL SHEAR BUT
STILL LIMITED MOISTURE THIS AFTERNOON. SOME OF THE STORMS MAY
BECOME STRONG LATE IN THE DAY. BEST CHANCE FOR SIGNIFICANT
PRECIPITATION WILL BE OVER THE SACRAMENTO MOUNTAINS AND PORTIONS
OF HUDSPETH COUNTY WHERE AVAILABLE MOISTURE WILL BE DEEPER.
ADDITIONAL MOISTURE WILL MAINTAIN THUNDERSTORM DEVELOPMENT INTO
THE EVENING HOURS.

THE DRY LINE AND ASSOCIATED MOISTURE WILL SPREAD FURTHER WEST OVER
NIGHT AND ON THURSDAY TO ALMOST THE ARIZONA STATE LINE. THIS WILL
RESULT IN AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN ALL ZONES FOR THURSDAY AND AGAIN ON
FRIDAY. MOUNTAIN LOCATIONS WILL HAVE THE BETTER CHANCE AT
MEASURABLE RAINFALL. BETTER MOISTURE AVAILABILITY MAY ALSO RESULT
IN MORE MODERATE PRECIPITATION AMOUNTS VERSUS LIGHT AMOUNTS.

ON SATURDAY THE SOUTHWEST FLOW PATTERN ALOFT WILL STRENGTHEN AND
BEGIN TO PUSH MOISTURE BACK TO THE EAST. THIS WILL RESTRICT
THUNDERSTORM DEVELOPMENT TO AREAS EAST OF THE RIVER ON SATURDAY
AND LITTLE IF ANY ACTIVITY ON SUNDAY. WHILE MAINLY DRY CONDITIONS
ARE EXPECTED TO PREVAIL ON SUNDAY AND THE FIRST PART OF NEXT WEEK
MODELS HAVE PROJECTED A BIT OF UNCERTAINTY INTO THE LONG RANGE
FORECAST BY DEVELOPING A WEAK UPPER LOW SOUTHWEST OF THE AREA AND
KEEPING SOME RESIDUAL MOISTURE IN THE REGION THAT COULD FUEL
ISOLATED CONVECTION DURING THE PERIOD. FOR NOW...WILL NOT INCLUDE
A MENTION OF RAIN OR THUNDERSTORMS IN THE FORECAST FOR SUNDAY
THROUGH NEXT TUESDAY BUT IT IS A REMOTE POSSIBILITY AT THIS TIME.

&&

.AVIATION...26/12Z-27/12Z...
VFR CONDITIONS ALL SITES THIS MORNING. ISOLD TO SCT TSRA TO
DEVELOP THIS AFTERNOON AND EVENING EAST OF A KELP-KLRU LINE.
STORMS AND CONVECTIVE CLOUD BUILD UPS WILL BE MORE FREQUENT OVER
MTNS EAST OF THE RIO GRANDE. NO ACTIVITY EXPECTED WEST OF THE
RIVER THROUGH 27/12Z.

&&

.FIRE WEATHER...
AN INFLUX OF MOISTURE INTO THE EASTERN ZONES WILL RESULT IN
INCREASED RELATIVE HUMIDITY AND ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON FOR AREAS EAST OF THE RIO GRANDE. DRY
CONDITIONS WILL PERSIST TODAY FOR ZONES WEST OF THE RIVER.
MOISTURE WILL SPREAD FURTHER WEST TONIGHT WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE ALL ZONES ON THURSDAY
AND AGAIN ON FRIDAY. DRY LIGHTNING MAY BE THREAT OVER WESTERN
MOUNTAINS UNTIL MOISTURE BUILDS UP ENOUGH TO PRODUCE SOAKING
RAINS. THE ADDITIONAL MOISTURE WILL RESULT IN BETTER OVERNIGHT
RECOVERIES THROUGH SATURDAY MORNING.  MOISTURE WILL BEGIN TO
DIMINISH LATE SATURDAY WITH DRY CONDITIONS ALL ZONES EXPECTED FOR
SUNDAY THROUGH NEXT TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 93  67  93  68  93 /  20  20  20  20  20
SIERRA BLANCA TX        84  59  91  59  90 /  30  20  30  20  20
LAS CRUCES              93  64  92  64  92 /  10  20  20  20  20
ALAMOGORDO              87  59  90  58  89 /  30  20  30  20  20
CLOUDCROFT              70  47  71  45  69 /  40  30  40  30  30
TRUTH OR CONSEQUENCES   91  59  91  60  91 /  10  10  20  20  20
SILVER CITY             85  53  85  52  84 /  10  10  20  20  20
DEMING                  92  61  93  61  92 /  10  10  20  20  20
LORDSBURG               93  60  95  63  93 /   0  10  10  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, May 26, 5:11 AM MST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
611 AM MDT WED MAY 26 2010

NMZ022>025-030>032-TXZ055-056-271215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
611 AM MDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT FOR AREAS MAINLY EAST OF THE RIO GRANDE. COUNTIES AFFECTED
ARE OTERO...HUDSPETH...EL PASO...AND PORTIONS OF DONA ANA COUNTY.
STORMS MAY PRODUCE STRONG WIND GUSTS...PERIODS OF MODERATE RAIN
AND SMALL HAIL UP TO HALF AN INCH. ALSO A FEW HIGH BASED STORMS
MAY BE ABLE TO PRODUCE MICROBURSTS OF WINDS UP TO 50 MPH. STORMS
WILL CONTINUE INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE MORE WIDESPREAD THURSDAY AND FRIDAY WITH ALL
COUNTIES HAVING AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS IN THE
AFTERNOON AND EVENING. SOME AREAS MAY SEE HEAVY RAINFALL WITH
MINOR LOCALIZED FLOODING POSSIBLE. HAIL UP TO HALF AND INCH AND
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. SATURDAY WILL SEE
THUNDERSTORMS LIMITED TO AREAS EAST OF THE RIO GRANDE AS DRIER AIR
MOVES INTO WESTERN PORTIONS OF THE FORECAST AREA. MAINLY DRY
CONDITIONS EXPECTED FOR SUNDAY THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The radar

The Holloman AFB radar (KHDX), 53 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
May 26, 1:45 PM MST to 1:50 PM MST
Where
Otero County, 9.56 mi NNW of Mayhill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.998, -105.555

Hail up to the size of golf balls was reported in Sixteen Springs Canyon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232237.